Ohio, 2018

Flash Flooding and Damaging Wind in Ohio, June 13, 2018

June 13, 2018 · NWS ILN · 4 events in 1 county or zone

Showers and thunderstorms developed ahead of a cold front that was dropping southeast through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed ahead of a cold front that was dropping southeast through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 13, 6:11 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 13, 6:11 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
711 PM EDT Wed Jun 13 2018

.SYNOPSIS...
A cold front will move through this evening. High pressure will
then build into the region tonight. Dry conditions will be in
place Thursday through the weekend with a gradual warming trend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A line of showers and thunderstorms have developed in advance of
a cold front. DCAPE values in advance of this feature are high
in the 1300 to 1400 range. Low level lapse rates have been
marginal, however are becoming slightly more favorable for
severe weather. Expect the next few hours to the the greatest
intensity with these storms. With the high DCAPE values damaging
winds are the primary threat. These storms are progressive so
although brief heavy rain will be likely with some brief ponding
of water on roadways, do not expect a significant flooding
threat. Further on into the evening hours storms will begin to
decrease in coverage with the loss of daytime heating.

Storms will taper off overnight. Drier air will work into the
region and skies will begin to clear. With the drier air in
place do not expect any widespread fog, however a few spots that
receive heavy rain could see some patchy fog overnight. Due to
the isolated nature of the fog decided to leave out of the
forecast at this time. Went close to guidance for low
temperatures overnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
High pressure and dry conditions will be in place through the
short term time period. Some mid clouds will move through during
the day on Thursday. Went close to guidance for temperatures
with high temperatures generally in the lower 80s and low
temperatures Thursday night in the upper 50s to low 60s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Mid and upper level ridging over the lower Mississippi Valley on
Friday will build north into the mid Ohio Valley through the
weekend. This will lead to a warming trend as we head into the
weekend. Highs on Friday will be in the mid 80s, warming to highs in
the upper 80s to lower 90s for Saturday and Sunday. This will also
provide for mainly dry conditions on at least Friday and Saturday.
We will however begin to moisten up through the weekend and this
could eventually allow for some spotty, mainly diurnal, shower and
thunderstorm activity by Sunday. Chances at this point though appear
fairly low given the high overhead so will keep Sunday dry. Highs on
Monday will push into the lower 90s. However, as the ridge begins to
break down and we continue to gradually moisten up, will go ahead
and allow for some lower end pops for primarily diurnally enhanced
showers and thunderstorms on Monday.

As the temperatures rise into the lower 90s and dewpoints push up
into the lower 70s, heat indices will climb into the upper 90s to
around 100 degrees both Sunday and Monday afternoon. Will go ahead
and add a mention for these higher heat indices in the HWO product.

The ridge will break down through Tuesday as some mid level energy
drops down across the Great Lakes. There are some timing and
placement issues with this, but it should eventually allow for a
boundary to push down across our area sometime in the Tuesday to
Wednesday time frame. This will lead to a better chance of showers
and thunderstorms heading into mid week, along with some slightly
cooler temperatures. For now will go with highs on Tuesday in the
mid to upper 80s, cooling to highs in the low to mid 80s for
Wednesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Showers and thunderstorms have cleared the TAF this evening with
a surface cold front currently located along a Wapakoneta to
Marion OH line. The cold front will push south overnight turning
winds around from the northwest with drier air filtering in.
The drier air will help to keep all TAF sites VFR through the
issuance.

During the day Thursday surface high pressure will build in from
the north allowing for mostly light winds and VFR conditions.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...JGL
AVIATION...Haines
Hazardous weather outlook, Jun 13, 6:21 PM EST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington OH
721 PM EDT Wed Jun 13 2018

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
142330-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
721 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values in the upper 90s to around 100 will be possible
Sunday afternoon and Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-142330-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
721 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Tonight.

A line of showers and thunderstorms will move through this afternoon
and into the evening hours. Strong to severe storms will be
possible. Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values in the upper 90s to around 100 will be possible
Sunday afternoon and Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 5:43 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
643 PM EDT WED JUN 13 2018

OHZ073-074-132315-
Ross OH-Hocking OH-
643 PM EDT WED JUN 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HOCKING AND EAST
CENTRAL ROSS COUNTIES UNTIL 715 PM EDT...

At 643 PM EDT, radar indicated strong thunderstorms along a line
extending from near Shawnee to near Hocking Hills State Park to 6
miles southeast of Kingston, moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Logan, Nelsonville, Hocking Hills State Park, Starr, Murray City,
Ilesboro, Haydenville, Lake Logan State Park, South Bloomingville,
Union Furnace, Hallsville, Oreville and Carbon Hill.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when thunderstorms approach.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3947 8217 3947 8228 3938 8229 3939 8251
      3937 8252 3937 8263 3936 8264 3937 8275
      3930 8276 3945 8287 3946 8263 3960 8235
      3959 8226 3956 8226 3955 8216
TIME...MOT...LOC 2243Z 315DEG 18KT 3958 8227 3942 8258 3940 8284

Binau
Special weather statement, Jun 13, 5:55 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
655 PM EDT WED JUN 13 2018

OHZ073-080-082-132330-
Pike OH-Highland OH-Ross OH-
655 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PIKE...EAST CENTRAL
HIGHLAND AND SOUTHWESTERN ROSS COUNTIES UNTIL 730 PM EDT...

At 655 PM EDT, radar indicated a strong thunderstorm near Greenfield,
moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Bainbridge, Cynthiana, Highland Holiday, South Salem, Bourneville,
Knockemstiff, Rainsboro and Paint Creek State Park.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3925 8356 3936 8331 3925 8305 3912 8333
TIME...MOT...LOC 2255Z 298DEG 23KT 3927 8340

Binau
Special weather statement, Jun 13, 6:56 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
756 PM EDT WED JUN 13 2018

OHZ082-088-140030-
Pike OH-Scioto OH-
756 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PIKE AND NORTHEASTERN
SCIOTO COUNTIES UNTIL 830 PM EDT...

At 755 PM EDT, radar indicated a strong thunderstorm 7 miles east of
Waverly, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Beaver, Givens, Linn, Stockdale and Germany.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3892 8276 3890 8281 3910 8300 3917 8286
      3917 8279 3895 8281 3894 8275
TIME...MOT...LOC 2355Z 326DEG 22KT 3909 8286

Binau
Special weather statement, Jun 13, 7:20 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
820 PM EDT WED JUN 13 2018

OHZ082-088-140045-
Pike OH-Scioto OH-
820 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE AND
NORTHEASTERN SCIOTO COUNTIES UNTIL 845 PM EDT...

At 819 PM EDT, radar indicated a strong thunderstorm 8 miles north of
Clarktown, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Portsmouth, Wheelersburg, New Boston, South Webster, Clarktown,
Sciotodale, Lucasville, Rosemount, Beaver, Stockdale, Minford,
Sciotoville, State Route 335 at State Route 776, Portsmouth Regional
Airport and Germany.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3875 8266 3873 8287 3875 8287 3876 8290
      3874 8295 3899 8302 3906 8280 3895 8281
      3894 8275 3887 8276 3885 8276 3885 8265
TIME...MOT...LOC 0019Z 335DEG 22KT 3897 8286

Haines
Special weather statement, Jun 13, 7:46 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
846 PM EDT WED JUN 13 2018

OHZ088-140115-
Scioto OH-
846 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCIOTO COUNTY UNTIL 915
PM EDT...

At 846 PM EDT, radar indicated a strong thunderstorm near Clarktown,
moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Portsmouth, Wheelersburg, New Boston, South Webster, Clarktown,
Sciotodale, Franklin Furnace, Rosemount, Lucasville, Minford,
Haverhill, Sciotoville, Powellsville, Portsmouth Regional Airport and
Lyra.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3859 8285 3866 8286 3869 8288 3874 8287
      3876 8290 3874 8295 3891 8299 3895 8281
      3895 8275 3886 8276 3885 8265 3876 8266
      3875 8267 3875 8270 3868 8271 3868 8276
      3867 8277 3859 8275 3857 8281
TIME...MOT...LOC 0046Z 333DEG 22KT 3885 8283

Haines
Special weather statement, Jun 13, 8:11 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
911 PM EDT WED JUN 13 2018

OHZ088-140145-
Scioto OH-
911 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCIOTO COUNTY UNTIL
945 PM EDT...

At 911 PM EDT, radar indicated a strong thunderstorm near Sciotodale,
moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Portsmouth, Wheelersburg, New Boston, South Webster, Clarktown,
Sciotodale, Franklin Furnace, Powellsville, Portsmouth Regional
Airport, Minford, Lyra and Haverhill.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3859 8285 3866 8286 3869 8288 3874 8287
      3876 8289 3875 8292 3889 8296 3891 8276
      3885 8276 3885 8265 3876 8266 3875 8267
      3875 8270 3868 8271 3868 8276 3864 8277
      3859 8275 3857 8281
TIME...MOT...LOC 0111Z 327DEG 16KT 3881 8281

Haines

The radar

The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scioto

When
June 13, 8:22 PM EST to 8:32 PM EST
Where
Scioto County, 0.54 mi E of Portsmouth Regl Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.830, -82.840

Multiple trees were knocked down in Wheelersburg and Minford.

Flash Flood, Scioto

When
June 13, 8:48 PM EST to 10:48 PM EST
Where
Scioto County, 0.69 mi S of Wheelers Mill to 0.79 mi S of Wheelers Mill
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.810, -82.850

Water rushed over Route 335, flooding the road and leaving debris.

Flash Flood, Scioto

When
June 13, 9:10 PM EST to 11:10 PM EST
Where
Scioto County, 1.28 mi WNW of Slocums to 1.14 mi NW of Slocums
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.780, -82.850

Rushing water, nearly one foot deep, was reported over a roadway near the Rigrish Addition.

Flash Flood, Scioto

When
June 13, 9:10 PM EST to 11:10 PM EST
Where
Scioto County, 1.47 mi N of Pools Corners to 1.56 mi NNW of Pools Corners
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.901, -82.850

High rushing water was reported over White Gravel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750265, 750264, 753722, 753723.